A poor diet and lack of exercise can contribute to obesity. However, antidepressants may also play a role, according to a new report.
Researchers from health institutions in Europe recently conducted a study, published in the BMJ journal, to determine the link between antidepressants and weight gain.
To do so, they analyzed 295,000 people from the UK Clinical Practice Research Datalink, a large collection of electronic health records. They examined how often the individuals, who were of all sizes, took antidepressants as well as their weight gain over time. They also considered factors, including age, chronic disease diagnoses, smoking status and taking other drugs.
After analyzing the results, they found that those were prescribed antidepressants during the first year of the study were 21 percent more likely to have gained weight. These subjects gained at least 5 percent of their starting body weight over a 10-year period, compared to those were not on the drugs.
"Patients who were normal weight were more likely to transition to overweight, and overweight patients were more likely to transition to obesity if they were treated with antidepressants," co-author Rafael Gafoor told TIME.
Furthermore, they discovered that some medications were more strongly associated with weight gain than others.
People who took mirtazapine were 50 percent more likely to gain weight, and those who took citalopram had a 26 percent higher risk of weight gain.
The researchers did note some limitations. They said the medical regimens of some patients may have influenced their diets, and that depressive symptoms, such as increased appetite and decreased motivation to exercise, may have contributed to weight gain.
Despite the findings, the researchers said antidepressants are still useful and patients should be aware of the potential risks.
"A variety of factors need to be taken into account when prescribing any given antidepressant," Gafoor said. "The best advice is to have an open, informed conversation with your prescriber if weight gain (or any other side effect) is bothersome."
About the Author
Credit: John Spink / John.Spink@ajc.com
Credit: Georgia Department of Economic Development